Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 17, 2021Putnam County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 17, 2021, 2:28 PM EDT for Putnam County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 2:28 PM EDT (18:28 UTC)
Expired
Jul 17, 2021, 3:00 PM EDT
In force
32 min
Issued by
NWS Charleston, WV

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 24 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS81 KRLX 171828
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
228 PM EDT Sat Jul 17 2021

WVZ006>008-014-015-171900-
Jackson-Mason-Kanawha-Cabell-Putnam-
228 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...EAST CENTRAL
CABELL...NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...

At 228 PM EDT, a strong thunderstorm was located over Hurricane, or 9
miles southwest of Winfield, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes,
Culloden, Institute, Teays Valley, Tornado, Bancroft, Liberty and
Fraziers Bottom.

This includes the following highways...
 Interstate 79 between mile markers 1 and 4.
 Interstate 77 in West Virginia between mile markers 103 and 123.
 Interstate 64 in West Virginia between mile markers 28 and 53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3866 8161 3837 8155 3835 8204 3837 8205
      3838 8207 3837 8208 3837 8210 3835 8212
      3855 8214
TIME...MOT...LOC 1828Z 260DEG 31KT 3846 8203 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:13 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 17, 2:13 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
213 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front crosses tonight into Sunday. High pressure then
noses in on Monday and Tuesday. Weak cold front passes midweek
followed by another front late in the work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1015 AM Saturday...

Slightly adjusted chances for showers for the next few hours as
it has been off to a slightly slower start than initially
thinking. Showers are developing along the western portion of
the area this hour. Showers and thunderstorms are then expected
to increase in coverage over the next few hours ahead of the
front, becoming more widespread by the afternoon.

The SPC has expanded the marginal risk for severe weather to
the west/southwest from the previous outlook, now reaching along
central WV and eastward. The main threats expected with any
storms continues to be gusty to strong winds and heavy
downpours.

As of 635 AM Saturday...

Most of the area early this morning was in the warm sector of a
low pressure center tracking north of the area today. Showers,
and a few thunderstorms, formed along the warm front in the
mountains early this morning, while showers ahead of the cold
front were slowly encroaching upon the middle Ohio valley from
the west.

As of 430 AM Saturday...

A surface cold front approaches from the northwest today, and
then crosses tonight, with its associated upper level short
wave trough following close behind. This spells a rapid uptick
in showers and thunderstorms generally from west to east this
morning, leading to widespread coverage this afternoon into
tonight.

With this rapid uptick limiting heating, and a prefrontal lee
trough forming east of the central Appalchians today, surface
based CAPE will be limited to 1-1.5 KJ/kg. SPC has allowed a
marginal risk for severe weather as far west as the northern WV
mountains, as a modest bulk shear axis crosses there this
afternoon.

High precipitation coverage, and PW values up around two inches
supports heavy downpours, which could lead to flash flooding
where they repeat, this afternoon into tonight. Recent dry
weather and summer foliage should limit the potential for
excessive rainfall to a marginal risk.

As the front crosses, showers and thunderstorms taper off from
northwest to southeast through the middle Ohio Valley late
today and tonight, and into the central Appalachians overnight
into early Sunday morning. This will be followed by low clouds
and areas of fog, and any partial clearing over the middle Ohio
Valley would make dense fog more likely there.

Central guidance temperatures reflect early highs today, which
should fall just short of normal, and then near to below normal
lows tonight, lowest to the north and west.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 213 PM Saturday...

Cold front continues to ease to our south Sunday evening with
just a small chance of a lingering shower/storm over our
southwest VA counties early. High pressure then tries to nose in
at the surface into Monday but a trough remains in place aloft,
so a stray shower or storm will remain possible, particularly
over the mountains. Lower dewpoint airmass behind the front
should help us settle into the comfortable 50s to lower 60s for
lows both Sunday night and Monday night with seasonable
temperatures generally in the 80s on Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 213 PM Saturday...

Models are in decent agreement through the majority of the
period, advertising a general northwest flow regime aloft with
the deep moisture confined south of a stalled front over the
Deep South. A weak front drops down in the northwest flow on
Wednesday with maybe an afternoon shower or storm. A stronger
front is then modeled to drop into the region Friday into
Saturday with perhaps a better shot at a shower or storm.
Temperatures should stay near seasonal levels with dewpoints in
the 60s - not too bad of a forecast for late July.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 155 PM Saturday...

Numerous showers and thunderstorms are moving through the area
this afternoon ahead of a cold front and are expected to
continue into the evening. Have VCTS coded at all sites as well
as tempo groups with TSRA as sites are expected to have a
few storms move through by this evening. Brief drops to MVFR
ceilings and MVFR/IFR and lower visibilities are possible with
any storm that moves through a site. Gusty winds may also be
possible with any storms.

By tonight, most shower and thunderstorm activity should be more
focused along the mountains, gradually tapering off by around
06Z as the front continues to move through the area. As this
front moves in, ceilings will lower to the MVFR/IFR range
tonight. Additionally, in the wake of the storms today areas of
fog are expected late tonight into early tomorrow morning.
IFR and lower conditions are expected at most sites in
visibilities and ceilings with any fog that forms tonight. Fog
should begin to dissipate tomorrow morning giving way to VFR
conditions. A stray shower or thunderstorm will be possible
tomorrow along the southern portion of the area, potentially
affecting BKW. However, with low confidence at this time, have
left any mention out of the TAF.

Southwesterly winds start the period at around 5-10KTs, gusting
up to 15-20KTs as storms move through. Winds are then expected
to become more northwesterly behind the front with light to
calm winds for tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and storms
may vary from forecast. Timing and extent of dense fog and
stratus is likely to vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    M
EKN CONSISTENCY  H    H    M    M    M    M    H    H    H    H    M    H
PKB CONSISTENCY  M    L    L    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    H

AFTER 18Z SUNDAY...
Early morning valley fog possible early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/CG
NEAR TERM...TRM/CG
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...CG
Hazardous weather outlook, Jul 17, 3:39 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
339 AM EDT Sat Jul 17 2021

WVZ040-523>526-180745-
Barbour-Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for severe storms and a marginal threat for
excessive rainfall. The strongest storms will have the potential to
produce strong winds, and heavy downpours which may lead to isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-515>522-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for excessive rainfall. The strongest storms
will have the potential to produce strong winds, and heavy downpours
which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 17, 12:14 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1214 PM EDT Sat Jul 17 2021

OHZ087-WVZ006-007-013>015-171700-
Lawrence-Mason-Kanawha-Lincoln-Cabell-Putnam-
1214 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MASON...CABELL...WEST CENTRAL KANAWHA...PUTNAM AND NORTH
CENTRAL LINCOLN COUNTIES...

At 1214 PM EDT, a strong thunderstorm was located over Ona, or 7
miles east of Proctorville, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Barboursville, Milton,
Eleanor, Buffalo, Poca, Ona, Culloden, Teays Valley, Cross Lanes,
Bancroft, Athalia, Salt Rock, Grimms Landing, Pea Ridge, Green Bottom
and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 15
and 49.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 8223 3859 8219 3862 8217 3873 8194
      3839 8176 3831 8228 3851 8240
TIME...MOT...LOC 1614Z 242DEG 28KT 3843 8225

ABE
Special weather statement, Jul 17, 12:47 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1247 PM EDT Sat Jul 17 2021

WVZ007-008-014>016-171715-
Jackson-Roane-Mason-Kanawha-Putnam-
1247 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH
CENTRAL KANAWHA...NORTHEASTERN PUTNAM...SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 1247 PM EDT, a strong thunderstorm was located near Eleanor, or
near Winfield, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winfield, Sissonville, Eleanor, Buffalo, Kenna, Bancroft, Statts
Mills, Harmony, Given, Kentuck, Liberty, Walton, Fairplain and Gay.

This includes Interstate 77 in West Virginia between mile markers 115
and 132.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3847 8191 3864 8199 3884 8149 3859 8137
TIME...MOT...LOC 1647Z 248DEG 32KT 3858 8190

ABE
Special weather statement, Jul 17, 2:04 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
204 PM EDT Sat Jul 17 2021

WVZ016-018-028-029-171830-
Calhoun-Roane-Gilmer-Braxton-
204 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...WESTERN GILMER...
NORTHWESTERN BRAXTON AND SOUTHEASTERN ROANE COUNTIES...

At 204 PM EDT, a strong thunderstorm was located 7 miles southwest of
Arnoldsburg, or 11 miles southeast of Spencer, moving northeast at 35
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park, Shock,
Millstone, Tariff, Rosedale, Mount Zion, Orma, Nicut, Stumptown,
Tanner, Cedarville, Chloe and Normantown.

This includes Interstate 79 near mile marker 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3884 8073 3866 8102 3867 8103 3864 8105
      3857 8117 3870 8133 3903 8097 3903 8096
TIME...MOT...LOC 1804Z 226DEG 31KT 3870 8118

ABE
Special weather statement, Jul 17, 2:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT Sat Jul 17 2021

WVZ006>008-014-015-171900-
Jackson-Mason-Kanawha-Cabell-Putnam-
228 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...EAST CENTRAL
CABELL...NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...

At 228 PM EDT, a strong thunderstorm was located over Hurricane, or 9
miles southwest of Winfield, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes,
Culloden, Institute, Teays Valley, Tornado, Bancroft, Liberty and
Fraziers Bottom.

This includes the following highways...
 Interstate 79 between mile markers 1 and 4.
 Interstate 77 in West Virginia between mile markers 103 and 123.
 Interstate 64 in West Virginia between mile markers 28 and 53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3866 8161 3837 8155 3835 8204 3837 8205
      3838 8207 3837 8208 3837 8210 3835 8212
      3855 8214
TIME...MOT...LOC 1828Z 260DEG 31KT 3846 8203

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:32 PM EDTSpecial Weather StatementRLXBoone43 min
Jul 17, 12:14 PM EDTSpecial Weather StatementRLXCabell, Putnam46 min
Jul 17, 12:47 PM EDTSpecial Weather StatementRLXPutnam28 min
Jul 17, 2:04 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer26 min
Jul 17, 2:38 PM EDTSpecial Weather StatementRLXUpshur37 min
Jul 17, 2:56 PM EDTSpecial Weather StatementRLXLewis34 min
Jul 17, 3:17 PM EDTSpecial Weather StatementRLXNicholas43 min
Jul 17, 3:27 PM EDTSpecial Weather StatementRLXBarbour33 min
Jul 17, 3:41 PM EDTSpecial Weather StatementRLXTaylor34 min
Jul 17, 4:01 PM EDTSpecial Weather StatementRLXBraxton, Clay44 min
Jul 17, 4:17 PM EDTSpecial Weather StatementRLXRandolph28 min
Jul 17, 5:59 PM EDTSpecial Weather StatementRLXSummers31 min
Jul 17, 6:48 PM EDTSpecial Weather StatementRLXRaleigh42 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.